Two days ago I began to have pain in the left side of my chest when breathing in. It included pain from the top of my left arm, up my shoulder to the left side of my neck while breathing. Also, tingling in my left arm and pain in my abdomin. I went to the hospital on the second night. The ER doctor questioned me about it and said that I seemed anxious and fixated on having diseases that no one can find. (Before this he asked about my health history- I told him Ive been going to the doctor due to digestive problems and muscle/joint pain.) So BEFORE he checked me out he said I look healthy and he cant imagine me having any health problems- that Im paranoid. He took an xray and sent me home- all that on a $100 copay. Now its been two days since this started. The pain isnt as extreme, but it gets worse through the day- hurts to laugh, cough. I have an appointment with my doctor in two days for a follow up, but in the meatime, could this be something serious? Should I go to another hospital? Im just worried.
Little bit of info- Im 22, female, smoker (trying to quit- like every other smoker), on birth control.Im not that active because of the joint pain.
The pain sounds like it is very real to you and, for that reason alone, deserves to be taken seriously by all caregivers. Your worry is warranted. From your description, there could be one of several causes for such pain. It could be a variant of the muscle/joint pain you have been experiencing. It could be coming from a stretched or compressed nerve in your neck or shoulder. It could be pleurisy. Also in a young woman on birth control medicine and a smoker, the diagnosis of pulmonary embolism, also called clots to the lung, should at least be considered. This latter might or might not show any abnormality on chest x-ray.
You should definitely keep the appointment with your doctor in 2 days. Be prepared to go to another hospital emergency room (ER), should any of your symptoms worsen before your appointment. Be sure to remind your doctor that you are taking birth control pills.
You should also relate your ER experience to your doctor. From your description, it sounds like you were treated disrespectfully in the ER. If he/she, a family member or close friend agrees that you have a legitimate grievance, you might want to consider filing a formal complaint.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.